Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Goodland, KS

August 15, 2009Decatur County, Norton County, Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 15, 2009, 11:38 PM CDT for Decatur County, Norton County, Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2009, 11:38 PM CDT (04:38 UTC)
Expired
Aug 16, 2009, 2:30 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Norton County, KS, Rawlins County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 160438
FFWGLD
KSC039-137-153-160730-
/O.NEW.KGLD.FF.W.0020.090816T0438Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1138 PM CDT SAT AUG 15 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...TRAER...OBERLIN...NORCATUR...
  LEOVILLE...KANONA...JENNINGS...DRESDEN...CEDAR BLUFFS...
  NORTON COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...REAGER...NORTON...NEW ALMELO...
  LENORA...EDMOND...DENSMORE...CLAYTON...CALVERT...ALMENA...
  EXTREME EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 230 AM CDT

* AT 1034 PM MDT/1134 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER     
  RADAR INDICATED HEAVY RAINFALL WAS FALLING ACROSS MUCH OF DECATUR  
  AND NORTHERN NORTON COUNTY. THIS RAINFALL WAS FALLING IN AREAS     
  THAT RECEIVED HEAVY RAINFALL LAST NIGHT...AND ANY ADDITIONAL        
  RAINFALL WILL QUICKLY RUN OFF AND CREATE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
      4000 9963

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 160602
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM CDT SUN AUG 16 2009

KSC039-137-153-160730-
/O.CON.KGLD.FF.W.0020.000000T0000Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-RAWLINS KS-DECATUR KS-
102 AM CDT SUN AUG 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
DECATUR...EXTREME EASTERN RAWLINS AND NORTON COUNTIES...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 
TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. ANOTHER ROUND OF 
THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 230 AM CDT WITH 
ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH POSSIBLE. THE ADDITIONAL 
RAINFALL WILL QUICKLY RUN OFF AND CAUSE FLOODING OF COUNTRY ROADS 
AND OTHER LOW LYING AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAER...
NORTON...NORCATUR...CEDAR BLUFFS...CALVERT...ALMENA AND REAGER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
      4000 9963

$$

JRM
000 
WGUS73 KGLD 160732
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM CDT SUN AUG 16 2009

KSC039-137-153-160742-
/O.EXP.KGLD.FF.W.0020.000000T0000Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-RAWLINS KS-DECATUR KS-
232 AM CDT SUN AUG 16 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DECATUR...EXTREME EASTERN
RAWLINS AND NORTON COUNTIES...

THIS WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING FOR UNTIL 
830 AM CDT.


LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
      4000 9963

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:00 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT AUG 15 2009

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 15 2009

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER
NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS
TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN
00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE
SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN
THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD
OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM
GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH
OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE
POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY.

FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH
CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING
THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST
WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE
LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST
AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE
QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE
WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z.
SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY
A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS
ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF
CONVECTION WEIGHTED IN THE SOUTH.

SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP
CHANCE POPS IN THE FORECAST.

GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM
PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 15 2009

MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE
NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT
COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND
LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW
PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING
PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO
START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY
TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE
SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN
ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES
DWINDLE.

024
&&

.AVIATION...
1155 AM MDT SAT AUG 15 2009

LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES
FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL
FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH
VFR RETURNING AFTER FROPA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 15, 11:53 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT AUG 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF
INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36
THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 15, 10:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             SELDEN                  39.54N 100.57W
08/15/2009  E0.75 INCH       SHERIDAN           KS   EMERGENCY MNGR

&&

07
Local storm report, Aug 15, 10:07 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             SELDEN                  39.54N 100.57W
08/15/2009  M1.00 INCH       SHERIDAN           KS   EMERGENCY MNGR

&&

07
Local storm report, Aug 15, 10:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       SELDEN                  39.54N 100.57W
08/15/2009  M0.90 INCH       SHERIDAN           KS   EMERGENCY MNGR

            0.90 INCHES OF RAIN IN APPROXIMATELY 20 MINUTES...ENDING
            AT 910 PM MDT.

&&

07
Local storm report, Aug 15, 10:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
948 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     NORTON                  39.84N 99.89W
08/15/2009  M63 MPH          NORTON             KS   MESONET

&&

07
Local storm report, Aug 15, 10:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     NORTON                  39.84N 99.89W
08/15/2009                   NORTON             KS   TRAINED SPOTTER

            4 TO 5 INCH TREE LIMB DOWN.

&&

07
Local storm report, Aug 15, 11:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     NORTON                  39.84N 99.89W
08/15/2009                   NORTON             KS   TRAINED SPOTTER

            10 INCH BY 30 FOOT TREE BRANCH DOWN.

&&

07

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:11 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 15, 8:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins28 min
Aug 15, 8:07 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas53 min
Aug 15, 8:29 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins39 min
Aug 15, 8:40 PM CDTFlash Flood WarningGLDSherman, Thomas3 hr
Aug 15, 8:53 PM CDTSevere Thunderstorm WarningGLDThomas34 min
Aug 15, 9:21 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas54 min
Aug 15, 9:52 PM CDTSevere Thunderstorm WarningGLDDecatur24 min
Aug 15, 10:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan32 min
Aug 15, 10:36 PM CDTSevere Thunderstorm WarningGLDGraham, Norton54 min
Aug 15, 11:45 PM CDTAreal Flood WarningGLDSherman, Thomas7 hr
Aug 16, 12:13 AM CDTAreal Flood WarningGLDRawlins8 hr
Aug 16, 2:31 AM CDTAreal Flood WarningGLDDecatur, Norton6 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.